Tennessee, 2010

Excessive Heat and Heat in Tennessee, August 8 to 15, 2010

August 8 to 15, 2010 · NWS MEG · 40 events in 20 counties and zones

An upper level ridge of high pressure further intensified over the Mid-South continuing into the middle of August. The upper ridge of high pressure produced above normal temperatures over the area.

Where it happened

Every event with a place to put it; 40 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
4
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
40

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

An upper level ridge of high pressure further intensified over the Mid-South continuing into the middle of August. The upper ridge of high pressure produced above normal temperatures over the area. The combination of high humidity and above normal temperatures produced brutal heat indices of 105-120 degrees. Four heat related deaths occurred as a result.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Aug 8, 8:45 AM CST, 15 minutes earlier.

Area forecast discussion, Aug 8, 8:45 AM CST, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
945 AM CDT SUN AUG 8 2010

.DISCUSSION...

SKIES ARE MOSTLY SUNNY THIS MORNING ACROSS MUCH OF THE FORECAST
AREA WITH TEMPERATURES FROM THE UPPER 70S TO MID 80S. A SMALL AREA
OF SHOWERS AND THUNDERSTORMS CONTINUES TO MOVE SLOWLY ACROSS
CENTRAL ARKANSAS. THIS ACTIVITY MAY REACH THE FORECAST AREA BY
THIS AFTERNOON. WILL UPDATE FORECAST TO REMOVE SOME MORNING
WORDING BUT NO BIG CHANGES ARE NEEDED AT THIS TIME.

ARS

&&

.PREV DISCUSSION... /ISSUED 645 AM CDT SUN AUG 8 2010/

UPDATE...
UPDATED TO ADD 12Z AVIATION DISCUSSION.

PREV DISCUSSION... /ISSUED 452 AM CDT SUN AUG 8 2010/

DISCUSSION...

AN UPPER LEVEL RIDGE OF HIGH PRESSURE CENTERED OVER THE SOUTHERN
PLAINS THIS MORNING WILL BEGIN TO BUILD EAST INTO THE MID SOUTH
TODAY. AT THE SURFACE...A STATIONARY FRONT WAS STRETCHED FROM JUST
SOUTH OF JONESBORO TO NORTH OF MEMPHIS TO AROUND BOONEVILLE. SOUTH OF
THIS FRONT...DEWPOINTS HAVE SURGED BACK INTO THE MID 70S...WITH MID
60S DEWPOINTS NORTH OF THE BOUNDARY. THIS FRONT SHOULD SLOWLY LIFT
NORTHWARD TODAY AS A WARM FRONT. ALONG AND SOUTH OF THE FRONT...THE
ATMOSPHERE SHOULD BECOME MODERATELY UNSTABLE BY THIS AFTERNOON WITH
SURFACE BASED CAPES AT OR GREATER THAN 2000 J/KG AND LI/S BETWEEN
-2C AND -4C. ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL BE
POSSIBLE ALONG AND SOUTH OF THE FRONT. A FEW STORMS COULD BECOME
STRONG WITH GUSTY WINDS AND HEAVY RAINFALL. WEAK MID LEVEL LAPSE
RATES SHOULD PREVENT STORMS FROM BECOMING SEVERE. HIGH TEMPERATURES
WILL LIKELY SOAR INTO THE UPPER 90S ALONG AND SOUTH OF THE FRONT
ACCOMPANIED BY DEWPOINTS REMAINING IN THE LOW TO MID 70S. IN
LOCATIONS SOUTH OF A LINE FROM JONESBORO ARKANSAS TO BROWNSVILLE
TENNESSEE TO CORINTH MISSISSIPPI...MAXIMUM AFTERNOON HEAT INDEX
VALUES WILL RANGE BETWEEN 105 AND 109 DEGREES. HAVE MAINTAINED AND
EXPANDED THE HEAT ADVISORY TO COVER THESE LOCATIONS TODAY. TO THE
NORTH OF THE FRONT INCLUDING THE MISSOURI BOOTHEEL AND NORTHWEST
TENNESSEE...HIGHS IN THE MID 90S BUT RELATIVELY LOWER DEWPOINTS IN
THE LOW AND MID 60S SHOULD KEEP HEAT INDEX VALUES BELOW ADVISORY
CRITERIA.

THE UPPER LEVEL RIDGE WILL EXPAND AND STRENGTHEN ACROSS THE MID
SOUTH FOR MUCH OF THE UPCOMING WEEK. VERY HOT TEMPERATURES ALONG
WITH HIGH HUMIDITY LEVELS CAN BE EXPECTED BEGINNING MONDAY AND
CONTINUING THROUGH MUCH OF THE WEEK. HIGH TEMPERATURES WILL LIKELY
BE NEAR OR EXCEED THE 100 DEGREE MARK EACH DAY WITH DEWPOINTS
LIKELY REMAINING IN THE LOW TO MID 70S. THIS SHOULD PUSH HEAT
INDEX VALUES BACK TO BETWEEN 110 AND 115 DEGREES IN MOST
LOCATIONS. A FEW SPOTS COULD EVEN EXPERIENCE HEAT INDEX VALUES IN
EXCESS OF 115 DEGREES...ESPECIALLY ON TUESDAY AND WEDNESDAY
AFTERNOONS. AN EXCESSIVE HEAT WATCH REMAINS IN PLACE FOR MUCH OF
THE MID SOUTH FOR MONDAY AND HAS BEEN EXPANDED TO COVER THE
REMAINDER OF THE MID SOUTH (NORTHWEST TENNESSEE) FOR TUESDAY AND
WEDNESDAY. THE WATCH WILL LIKELY NEED TO BE UPGRADED TO AN
EXCESSIVE HEAT WARNING BY LATER SHIFTS AND COULD BE EXTENDED
THROUGH THE REMAINDER OF THIS WEEK. THIS HEAT WAVE WILL LIKELY BE
INTENSE AND PROLONGED WITH NEAR 100 DEGREE HIGH TEMPERATURES AND
HIGH HUMIDITY LEVELS POSSIBLY CONTINUING INTO NEXT WEEKEND.
CITIZENS ACROSS THE MID SOUTH SHOULD TAKE THIS HEAT THREAT
SERIOUSLY AND PLAN NOW FOR THE DANGERS ASSOCIATED WITH THIS
EXPECTED PROLONGED HEAT WAVE. A FEW ISOLATED THUNDERSTORMS WILL BE
POSSIBLE ALONG AND WEST OF THE MISSISSIPPI RIVER ON BOTH MONDAY
AND TUESDAY AFTERNOONS...BUT THIS SHOULD DO LITTLE TO RELIEVE THE
HEAT STRESS AS COVERAGE SHOULD REMAIN QUITE LOW.

THERE REMAINS SOME UNCERTAINTY WITH RESPECT TO THE MOVEMENT OF A
TROPICAL WAVE ACROSS SOUTHERN PORTIONS OF THE UNITED STATES FOR
THE END OF THIS WEEK. AT THIS TIME IT APPEARS THAT THE SYSTEM
SHOULD REMAIN MAINLY TO OUR SOUTH WITH ONLY A SLIGHT INCREASE IN
MOISTURE ACROSS THE AREA. THIS WILL LIKELY RESULT IN ONLY ISOLATED
THUNDERSTORM CHANCES FOR THE END OF THIS WEEK...WITH LITTLE IN THE
WAY OF SIGNIFICANT RELIEF FROM THE HEAT. IN FACT...ALTHOUGH
TEMPERATURES COULD BE A DEGREE OR TWO LOWER BY WEEKS END...EVEN
HIGHER DEWPOINTS WILL BE POSSIBLE WITH CONTINUED EXTREMELY
DANGEROUS HEAT INDEX VALUES. AT THIS POINT...IT APPEARS THAT THE
PROLONGED HEAT WAVE WILL LIKELY PERSIST THROUGH MUCH IF NOT ALL OF
THE FORECAST PERIOD.

JLH

AVIATION...
12Z TAF CYCLE

VFR CONDITIONS EXPECTED TO OCCUR FOR A MAJORITY OF THE NEXT 24
HOURS. PATCHY FOG MAY PRODUCE MVFR VISIBILITIES ONCE AGAIN AT TUP
BETWEEN 09/08-12Z. KLZK RADAR TRENDS SHOW SOME ISOLATED/SCATTERED
SHOWERS AND THUNDERSTORMS ACROSS WEST/CENTRAL ARKANSAS THIS MORNING
AND MAY BRIEFLY IMPACT MEM/JBR BETWEEN 08/13-16Z.  STATIONARY
BOUNDARY GRADUALLY MOVING NORTH AS A WARM FRONT ALONG WITH
INCREASING INSTABILITY MAY RESULT IN ISOLATED TO PERHAPS SCATTERED
THUNDERSTORMS THIS AFTERNOON ESPECIALLY ACROSS NORTH MISSISSIPPI AND
EAST ARKANSAS. CONFIDENCE IN TIMING/COVERAGE TOO LOW TO JUSTIFY VCTS
AT MEM/JBR/TUP AFTER 08/18Z...THUS ADDED ONLY CB TO THESE GROUPS.

CJC

&&

.AVIATION...

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  99  79 100  80 /  20  10  20  10
MKL  98  74  99  75 /  10  10  10  10
JBR  98  75  99  77 /  20  10  20  10
TUP  98  76 100  77 /  20  10  10  10

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...EXCESSIVE HEAT WATCH FROM MONDAY MORNING THROUGH WEDNESDAY
     EVENING FOR CLAY-CRAIGHEAD-CRITTENDEN-CROSS-GREENE-LAWRENCE-
     LEE AR-MISSISSIPPI-PHILLIPS-POINSETT-RANDOLPH-ST. FRANCIS.

     HEAT ADVISORY UNTIL 11 AM CDT MONDAY FOR CRAIGHEAD-CRITTENDEN-
     CROSS-LEE AR-MISSISSIPPI-PHILLIPS-POINSETT-ST. FRANCIS.

MO...EXCESSIVE HEAT WATCH FROM MONDAY MORNING THROUGH WEDNESDAY
     EVENING FOR DUNKLIN-PEMISCOT.

MS...EXCESSIVE HEAT WATCH FROM MONDAY MORNING THROUGH WEDNESDAY
     EVENING FOR ALCORN-BENTON MS-CALHOUN-CHICKASAW-COAHOMA-
     DESOTO-ITAWAMBA-LAFAYETTE-LEE MS-MARSHALL-MONROE-PANOLA-
     PONTOTOC-PRENTISS-QUITMAN-TALLAHATCHIE-TATE-TIPPAH-
     TISHOMINGO-TUNICA-UNION-YALOBUSHA.

     HEAT ADVISORY UNTIL 11 AM CDT MONDAY FOR ALCORN-BENTON MS-
     CALHOUN-CHICKASAW-COAHOMA-DESOTO-ITAWAMBA-LAFAYETTE-LEE MS-
     MARSHALL-MONROE-PANOLA-PONTOTOC-PRENTISS-QUITMAN-
     TALLAHATCHIE-TATE-TIPPAH-TISHOMINGO-TUNICA-UNION-YALOBUSHA.

TN...EXCESSIVE HEAT WATCH FROM MONDAY MORNING THROUGH WEDNESDAY
     EVENING FOR CHESTER-CROCKETT-DYER-FAYETTE-HARDEMAN-HARDIN-
     HAYWOOD-LAUDERDALE-MADISON-MCNAIRY-SHELBY-TIPTON.

     HEAT ADVISORY UNTIL 11 AM CDT MONDAY FOR FAYETTE-HARDEMAN-
     HAYWOOD-LAUDERDALE-SHELBY-TIPTON.

     EXCESSIVE HEAT WATCH FROM TUESDAY MORNING THROUGH WEDNESDAY
     EVENING FOR CARROLL-DECATUR-GIBSON-HENDERSON-HENRY-LAKE-
     OBION-WEAKLEY.

&&
Hazardous weather outlook, Aug 8, 4:01 AM CST, 4 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
501 AM CDT SUN AUG 8 2010

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-091215-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
501 AM CDT SUN AUG 8 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

A HEAT ADVISORY IS IN EFFECT FROM 11 AM CDT TODAY UNTIL 11 AM CDT
MONDAY ALONG AND SOUTH OF A LINE FROM JONESBORO ARKANSAS TO
BROWNSVILLE TENNESSEE TO CORINTH MISSISSIPPI. THIS INCLUDES THE
MEMPHIS METROPOLITAN AREA. HEAT INDEX VALUES SHOULD RANGE FROM
105 TO 109 DEGREES THIS AFTERNOON ACROSS THE ADVISORY AREA.

A FEW STRONG THUNDERSTORMS WILL BE POSSIBLE SOUTH AND WEST OF A
JONESBORO ARKANSAS TO TUPELO MISSISSIPPI LINE. STRONG WIND GUSTS
AND HEAVY RAINFALL WILL BE THE GREATEST THREATS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

VERY HOT AND HUMID WEATHER SHOULD RESULT IN EXTREMELY DANGEROUS
HEAT INDEX VALUES FOR MUCH OF NEXT WEEK AS A STRONG UPPER LEVEL
RIDGE OF HIGH PRESSURE BUILDS OVER THE MID SOUTH. EXCESSIVE HEAT
WATCHES HAVE BEEN ISSUED FOR THE AREA. EXTREMELY DANGEROUS HEAT
INDEX VALUES BETWEEN 110 TO 116 DEGREES ARE EXPECTED. EXCESSIVE
HEAT WATCHES WILL LIKELY BE UPGRADED TO EXCESSIVE HEAT WARNINGS
DURING THIS TIME PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

JLH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

20 heat, 20 excessive heat. Local standard time, as filed.

Heat, Shelby

When
August 8, 9:00 AM CST to August 10, 9:00 AM CST
Where
Shelby forecast zone
Reported by
Official NWS Observations
Coordinates
35.184, -89.896 (the zone’s center; the record gives no point)

Heat index readings ranged between 105 and 109 degrees during the afternoon and early evening hours.

Heat, Fayette

When
August 9, 9:00 AM CST to August 10, 9:00 AM CST
Where
Fayette forecast zone
Reported by
Official NWS Observations
Coordinates
35.197, -89.414 (the zone’s center; the record gives no point)

Heat index readings ranged between 105 and 109 degrees during the afternoon and early evening hours.

Heat, Hardeman

When
August 9, 9:00 AM CST to August 10, 9:00 AM CST
Where
Hardeman forecast zone
Reported by
Official NWS Observations
Coordinates
35.207, -88.993 (the zone’s center; the record gives no point)

Heat index readings ranged between 105 and 109 degrees during the afternoon and early evening hours.

Heat, McNairy

When
August 9, 9:00 AM CST to August 10, 9:00 AM CST
Where
McNairy forecast zone
Reported by
Official NWS Observations
Coordinates
35.175, -88.564 (the zone’s center; the record gives no point)

Heat index readings ranged between 105 and 109 degrees during the afternoon and early evening hours.

Heat, Chester

When
August 9, 9:00 AM CST to August 10, 9:00 AM CST
Where
Chester forecast zone
Reported by
Official NWS Observations
Coordinates
35.422, -88.613 (the zone’s center; the record gives no point)

Heat index readings ranged between 105 and 109 degrees during the afternoon and early evening hours.

Heat, Henderson

When
August 9, 9:00 AM CST to August 10, 9:00 AM CST
Where
Henderson forecast zone
Reported by
Official NWS Observations
Coordinates
35.654, -88.388 (the zone’s center; the record gives no point)

Heat index readings ranged between 105 and 109 degrees during the afternoon and early evening hours.

Heat, Decatur

When
August 9, 9:00 AM CST to August 10, 9:00 AM CST
Where
Decatur forecast zone
Reported by
Official NWS Observations
Coordinates
35.603, -88.109 (the zone’s center; the record gives no point)

Heat index readings ranged between 105 and 109 degrees during the afternoon and early evening hours.

Heat, Madison

When
August 9, 9:00 AM CST to August 10, 9:00 AM CST
Where
Madison forecast zone
Reported by
Official NWS Observations
Coordinates
35.608, -88.838 (the zone’s center; the record gives no point)

Heat index readings ranged between 105 and 109 degrees during the afternoon and early evening hours.

Heat, Haywood

When
August 9, 9:00 AM CST to August 10, 9:00 AM CST
Where
Haywood forecast zone
Reported by
Official NWS Observations
Coordinates
35.583, -89.284 (the zone’s center; the record gives no point)

Heat index readings ranged between 105 and 109 degrees during the afternoon and early evening hours.

Heat, Tipton

When
August 9, 9:00 AM CST to August 10, 9:00 AM CST
Where
Tipton forecast zone
Reported by
Official NWS Observations
Coordinates
35.497, -89.759 (the zone’s center; the record gives no point)

Heat index readings ranged between 105 and 109 degrees during the afternoon and early evening hours.

Heat, Lauderdale

When
August 9, 9:00 AM CST to August 10, 9:00 AM CST
Where
Lauderdale forecast zone
Reported by
Official NWS Observations
Coordinates
35.761, -89.631 (the zone’s center; the record gives no point)

Heat index readings ranged between 105 and 109 degrees during the afternoon and early evening hours.

Heat, Dyer

When
August 9, 9:00 AM CST to August 10, 9:00 AM CST
Where
Dyer forecast zone
Reported by
Official NWS Observations
Coordinates
36.059, -89.414 (the zone’s center; the record gives no point)

Heat index readings ranged between 105 and 109 degrees during the afternoon and early evening hours.

Heat, Lake

When
August 9, 9:00 AM CST to August 10, 9:00 AM CST
Where
Lake forecast zone
Reported by
Official NWS Observations
Coordinates
36.335, -89.493 (the zone’s center; the record gives no point)

Heat index readings ranged between 105 and 109 degrees during the afternoon and early evening hours.

Heat, Gibson

When
August 9, 9:00 AM CST to August 10, 9:00 AM CST
Where
Gibson forecast zone
Reported by
Official NWS Observations
Coordinates
35.997, -88.933 (the zone’s center; the record gives no point)

Heat index readings ranged between 105 and 109 degrees during the afternoon and early evening hours.

Heat, Obion

When
August 9, 9:00 AM CST to August 13, 9:00 AM CST
Where
Obion forecast zone
Reported by
Official NWS Observations
Coordinates
36.358, -89.149 (the zone’s center; the record gives no point)

Heat index readings ranged between 105 and 109 degrees during the afternoon and early evening hours.

Heat, Weakley

When
August 9, 9:00 AM CST to August 13, 9:00 AM CST
Where
Weakley forecast zone
Reported by
Official NWS Observations
Coordinates
36.298, -88.718 (the zone’s center; the record gives no point)

Heat index readings ranged between 105 and 109 degrees during the afternoon and early evening hours.

Heat, Henry

When
August 9, 9:00 AM CST to August 13, 9:00 AM CST
Where
Henry forecast zone
Reported by
Official NWS Observations
Coordinates
36.332, -88.301 (the zone’s center; the record gives no point)

Heat index readings ranged between 105 and 109 degrees during the afternoon and early evening hours.

Heat, Carroll

When
August 9, 9:00 AM CST to August 13, 9:00 AM CST
Where
Carroll forecast zone
Reported by
Official NWS Observations
Coordinates
35.973, -88.450 (the zone’s center; the record gives no point)

Heat index readings ranged between 105 and 109 degrees during the afternoon and early evening hours.

Heat, Hardin

When
August 9, 9:00 AM CST to August 13, 9:00 AM CST
Where
Hardin forecast zone
Reported by
Official NWS Observations
Coordinates
35.199, -88.184 (the zone’s center; the record gives no point)

Heat index readings ranged between 105 and 109 degrees during the afternoon and early evening hours.

Heat, Crockett

When
August 9, 9:00 AM CST to August 10, 9:00 AM CST
Where
Crockett forecast zone
Reported by
Official NWS Observations
Coordinates
35.814, -89.139 (the zone’s center; the record gives no point)

Heat index readings ranged between 105 and 109 degrees during the afternoon and early evening hours.

Excessive Heat, Shelby

When
August 10, 9:00 AM CST to August 15, 6:00 PM CST
Where
Shelby forecast zone
Deaths
4 direct, 0 indirect
Reported by
Official NWS Observations
Coordinates
35.184, -89.896 (the zone’s center; the record gives no point)

Heat index readings ranged between 110 and 120 degrees during the afternoon and early evening hours. Four heat related deaths occurred as a result.

Excessive Heat, Fayette

When
August 10, 9:00 AM CST to August 15, 6:00 PM CST
Where
Fayette forecast zone
Reported by
Official NWS Observations
Coordinates
35.197, -89.414 (the zone’s center; the record gives no point)

Heat index readings ranged between 110 and 120 degrees during the afternoon and early evening hours.

Excessive Heat, Hardeman

When
August 10, 9:00 AM CST to August 15, 6:00 PM CST
Where
Hardeman forecast zone
Reported by
Official NWS Observations
Coordinates
35.207, -88.993 (the zone’s center; the record gives no point)

Heat index readings ranged between 110 and 120 degrees during the afternoon and early evening hours.

Excessive Heat, McNairy

When
August 10, 9:00 AM CST to August 15, 6:00 PM CST
Where
McNairy forecast zone
Reported by
Official NWS Observations
Coordinates
35.175, -88.564 (the zone’s center; the record gives no point)

Heat index readings ranged between 110 and 120 degrees during the afternoon and early evening hours.

Excessive Heat, Chester

When
August 10, 9:00 AM CST to August 15, 6:00 PM CST
Where
Chester forecast zone
Reported by
Official NWS Observations
Coordinates
35.422, -88.613 (the zone’s center; the record gives no point)

Heat index readings ranged between 110 and 120 degrees during the afternoon and early evening hours.

Excessive Heat, Decatur

When
August 10, 9:00 AM CST to August 15, 6:00 PM CST
Where
Decatur forecast zone
Reported by
Official NWS Observations
Coordinates
35.603, -88.109 (the zone’s center; the record gives no point)

Heat index readings ranged between 110 and 120 degrees during the afternoon and early evening hours.

Excessive Heat, Henderson

When
August 10, 9:00 AM CST to August 15, 6:00 PM CST
Where
Henderson forecast zone
Reported by
Official NWS Observations
Coordinates
35.654, -88.388 (the zone’s center; the record gives no point)

Heat index readings ranged between 110 and 120 degrees during the afternoon and early evening hours.

Excessive Heat, Madison

When
August 10, 9:00 AM CST to August 15, 6:00 PM CST
Where
Madison forecast zone
Reported by
Official NWS Observations
Coordinates
35.608, -88.838 (the zone’s center; the record gives no point)

Heat index readings ranged between 110 and 120 degrees during the afternoon and early evening hours.

Excessive Heat, Haywood

When
August 10, 9:00 AM CST to August 15, 6:00 PM CST
Where
Haywood forecast zone
Reported by
Official NWS Observations
Coordinates
35.583, -89.284 (the zone’s center; the record gives no point)

Heat index readings ranged between 110 and 120 degrees during the afternoon and early evening hours.

Excessive Heat, Crockett

When
August 10, 9:00 AM CST to August 15, 6:00 PM CST
Where
Crockett forecast zone
Reported by
Official NWS Observations
Coordinates
35.814, -89.139 (the zone’s center; the record gives no point)

Heat index readings ranged between 110 and 120 degrees during the afternoon and early evening hours.

Excessive Heat, Tipton

When
August 10, 9:00 AM CST to August 15, 6:00 PM CST
Where
Tipton forecast zone
Reported by
Official NWS Observations
Coordinates
35.497, -89.759 (the zone’s center; the record gives no point)

Heat index readings ranged between 110 and 120 degrees during the afternoon and early evening hours.

Excessive Heat, Lauderdale

When
August 10, 9:00 AM CST to August 15, 6:00 PM CST
Where
Lauderdale forecast zone
Reported by
Official NWS Observations
Coordinates
35.761, -89.631 (the zone’s center; the record gives no point)

Heat index readings ranged between 110 and 120 degrees during the afternoon and early evening hours.

Excessive Heat, Dyer

When
August 10, 9:00 AM CST to August 15, 6:00 PM CST
Where
Dyer forecast zone
Reported by
Official NWS Observations
Coordinates
36.059, -89.414 (the zone’s center; the record gives no point)

Heat index readings ranged between 110 and 120 degrees during the afternoon and early evening hours.

Excessive Heat, Lake

When
August 10, 9:00 AM CST to August 15, 6:00 PM CST
Where
Lake forecast zone
Reported by
Official NWS Observations
Coordinates
36.335, -89.493 (the zone’s center; the record gives no point)

Heat index readings ranged between 110 and 120 degrees during the afternoon and early evening hours.

Excessive Heat, Gibson

When
August 10, 9:00 AM CST to August 15, 6:00 PM CST
Where
Gibson forecast zone
Reported by
Official NWS Observations
Coordinates
35.997, -88.933 (the zone’s center; the record gives no point)

Heat index readings ranged between 110 and 120 degrees during the afternoon and early evening hours.

Excessive Heat, Obion

When
August 13, 9:00 AM CST to August 15, 6:00 PM CST
Where
Obion forecast zone
Reported by
Official NWS Observations
Coordinates
36.358, -89.149 (the zone’s center; the record gives no point)

Heat index readings ranged between 110 and 120 degrees during the afternoon and early evening hours.

Excessive Heat, Weakley

When
August 13, 9:00 AM CST to August 15, 6:00 PM CST
Where
Weakley forecast zone
Reported by
Official NWS Observations
Coordinates
36.298, -88.718 (the zone’s center; the record gives no point)

Heat index readings ranged between 110 and 120 degrees during the afternoon and early evening hours.

Excessive Heat, Henry

When
August 13, 9:00 AM CST to August 15, 6:00 PM CST
Where
Henry forecast zone
Reported by
Official NWS Observations
Coordinates
36.332, -88.301 (the zone’s center; the record gives no point)

Heat index readings ranged between 110 and 120 degrees during the afternoon and early evening hours.

Excessive Heat, Carroll

When
August 13, 9:00 AM CST to August 15, 6:00 PM CST
Where
Carroll forecast zone
Reported by
Official NWS Observations
Coordinates
35.973, -88.450 (the zone’s center; the record gives no point)

Heat index readings ranged between 110 and 120 degrees during the afternoon and early evening hours.

Excessive Heat, Hardin

When
August 13, 9:00 AM CST to August 15, 6:00 PM CST
Where
Hardin forecast zone
Reported by
Official NWS Observations
Coordinates
35.199, -88.184 (the zone’s center; the record gives no point)

Heat index readings ranged between 110 and 120 degrees during the afternoon and early evening hours.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Excessive Heat, Shelby2010-08-1157MaleOutside/Open AreasDirect
Excessive Heat, Shelby2010-08-1285FemalePermanent HomeDirect
Excessive Heat, Shelby2010-08-1467MalePermanent HomeDirect
Excessive Heat, Shelby2010-08-1574MalePermanent HomeDirect

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.
Excessive Heat
Heat at or above the local excessive heat warning criteria, or heat that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2010Every state in 2010This day in weather historyWarnings in Tennessee, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 255179, 255180, 255181, 255182, 255183, 255184, 255185, 255186, 255187, 255188, 255189, 255191, 255192, 255193, 255194, 255195, 255196, 255197, 255198, 255219, 255199, 255200, 255201, 255202, 255203, 255204, 255205, 255206, 255207, 255208, 255209, 255210, 255211, 255212, 255213, 255214, 255215, 255216, 255217, 255218.